Anyone here dealing with peripheral neuropathy?

Posted by rabbit10 @rabbit10, Apr 9, 2016

Anyone here dealing with peripheral neuropathy?

Interested in more discussions like this? Go to the Neuropathy group.

@gilbertc1

Be very careful when taking gabapentin, neuroten. and lyrica are mainly used for seizures. They also do tremendous damage to the liver. Please be careful. I have had many positive results with photobiomodulation (LED light therapy).

Jump to this post

Gilbert, what references have you seen that "gabapentin causes damage to the liver?" This is the first I have heard of this. I take high level of gabapentin every day to deal with PN foot pains. Could not get along without it, so I am concerned is this is true. Thanks, Terry

REPLY
@terrydclaar

Gilbert, what references have you seen that "gabapentin causes damage to the liver?" This is the first I have heard of this. I take high level of gabapentin every day to deal with PN foot pains. Could not get along without it, so I am concerned is this is true. Thanks, Terry

Jump to this post

@terrydclaar "Hold the Gaba: A Case of Gabapentin-induced Hepatotoxicity
Monitoring Editor: Alexander Muacevic and John R Adler
Christopher D Jackson,corresponding author1 Michael J Clanahan,1 Kiran Joglekar,1 and Sorawit T Decha-Umphai2
Author information Article notes Copyright and License information Disclaimer
Go to:
Abstract
A drug-induced liver injury is one of the most common causes of acute liver failure. While acetaminophen is the most common etiology, other offending medications include amoxicillin-clavulanic acid, amiodarone, isoniazid, and fluoroquinolones to name a few. Gabapentin, a gamma-aminobutyric acid (GABA) analogue, has infrequently been reported to cause liver injury; however, the causality in the previous reports is contested. Herein, we report a gabapentin-induced hepatocellular injury in a patient without another identifiable cause for acute liver injury. Discontinuing gabapentin resulted in rapid reversal improvement in hepatocellular injury.

Keywords: gabapentin, hepatotoxicity, drug-induced liver injury

REPLY
@terrydclaar

Gilbert, what references have you seen that "gabapentin causes damage to the liver?" This is the first I have heard of this. I take high level of gabapentin every day to deal with PN foot pains. Could not get along without it, so I am concerned is this is true. Thanks, Terry

Jump to this post

@terrydclaar and @gilbertc1 — I found this NIH article that talks about the issue but even they say it's not conclusive.

Hold the Gaba: A Case of Gabapentin-induced Hepatotoxicity
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6093755/

Here's another recent article found on Google Scholar (https://scholar.google.com/).

Drug-Induced Liver Injury in the Setting of Analgesic Use
https://www.liver.theclinics.com/article/S1089-3261(19)30072-8/abstract

REPLY
@terrydclaar

Gilbert, what references have you seen that "gabapentin causes damage to the liver?" This is the first I have heard of this. I take high level of gabapentin every day to deal with PN foot pains. Could not get along without it, so I am concerned is this is true. Thanks, Terry

Jump to this post

gabapentin is released through the kidneys and has very little relation to the liver. Gabapentin has shown up in drug related health issues/death when combined with other drugs such as fentanyl. Everything I have read or heard says gabapentin is safe but not without side effects.

REPLY
@helennicola

gabapentin is released through the kidneys and has very little relation to the liver. Gabapentin has shown up in drug related health issues/death when combined with other drugs such as fentanyl. Everything I have read or heard says gabapentin is safe but not without side effects.

Jump to this post

I take 2,400 mg of gabapentin a day with no side effects. Lucky me!😃

REPLY
@darlingtondoll

I take 2,400 mg of gabapentin a day with no side effects. Lucky me!😃

Jump to this post

@darlingtondoll You are very lucky it has no side effects for you. I tried but then had to stop as I had a couple of side effects I didn't like .

REPLY

Hi all I have been taking 2700mg of gabapentin a day for a long time, I have been told by doctors that a person can go higher. Are there side effects and possible long term issues, sure, but when my hands or feet are burning, especially at 2 am, I am glad I take it. neuropathy is a nightmare and I am not worried about 10 years from now when I am suffering today. just my two cents, best wishes to you all.

REPLY
@johnbishop

@terrydclaar and @gilbertc1 — I found this NIH article that talks about the issue but even they say it's not conclusive.

Hold the Gaba: A Case of Gabapentin-induced Hepatotoxicity
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6093755/

Here's another recent article found on Google Scholar (https://scholar.google.com/).

Drug-Induced Liver Injury in the Setting of Analgesic Use
https://www.liver.theclinics.com/article/S1089-3261(19)30072-8/abstract

Jump to this post

Gabapentin left me feeling foggy and ill most of the time. I stopped it. Now a friend has told me about a formula called Neuropathy Support Formula, from a company in Eagle, ID. Has anyone tried this? My feet are so numb; feel as if they are encased in cement. Any suggestions?

REPLY
@pedie

Gabapentin left me feeling foggy and ill most of the time. I stopped it. Now a friend has told me about a formula called Neuropathy Support Formula, from a company in Eagle, ID. Has anyone tried this? My feet are so numb; feel as if they are encased in cement. Any suggestions?

Jump to this post

@pedie, I take supplements for my small fiber PN and I only have numbness of the feet and ankles for symptoms and no pain. Gabapentine only helps with the pain. You can read my story and what helps me in an earlier post on Connect here: https://connect.mayoclinic.org/discussion/anyone-here-dealing-with-peripheral-neuropathy/?pg=42#comment-65985

Hopefully others can share what helps them also. You really have to do your own research on whatever you decide because there are a lot of companies out there making money off of people with neuropathy. The following article gives an overview of supplements that can help neuropathy but you should still discuss with your doctor before taking them.

Medical News Today — Which supplements can help with neuropathy?
https://www.medicalnewstoday.com/articles/326917

REPLY
@rabbit10

Thanks for your reply grandma41 would mind sharing your essential oil formula? I would like to try it.

Jump to this post

I've had PN for 10 years !
Today is my 1st day for PN treatment in OKC !
I have to go twice a week for 12 weeks !
It is 300 miles round trip !
I'll keep everyone informed on how these treatments work for me !

REPLY
@seniordon09

I've had PN for 10 years !
Today is my 1st day for PN treatment in OKC !
I have to go twice a week for 12 weeks !
It is 300 miles round trip !
I'll keep everyone informed on how these treatments work for me !

Jump to this post

What kind of PN treatments were you getting in OKC?
What were the results of these treatments; hope they relieved you of your PN symptoms to some degree. Thanks, Terry

REPLY
@seniordon09

I've had PN for 10 years !
Today is my 1st day for PN treatment in OKC !
I have to go twice a week for 12 weeks !
It is 300 miles round trip !
I'll keep everyone informed on how these treatments work for me !

Jump to this post

@seniordon09

Are the 2 days of treatment close together? I would stay in town to save myself that long drive. When I was getting ready for ECT treatments, a 3+ hour drive each way over a mountain pass, I considered taking my travel trailer over and park it in the hospital RV park. I ended up not doing the ECT, so my housing arrangements became moot. (My wife refused to go along with my decision to have the treatment.)

You're going to be piling on the miles. With the oil situation between Saudi Arabia and others, the price of fuel could be dropping. That would surely be to your advantage.

Jim

REPLY
Please sign in or register to post a reply.
  Request Appointment